How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask petdrz. Your Own Question
petdrz.
petdrz., Dog Veterinarian
Category: Dog
Satisfied Customers: 7267
Experience:  Over 30 years of experience in caring for dogs and cats.
21300550
Type Your Dog Question Here...
petdrz. is online now
A new question is answered every 9 seconds

I gave my shitzu a claritin pill yesterday evening to see if

Customer Question

I gave my shitzu a claritin pill yesterday evening to see if he would stop licking his hind legs now he is going crazy today doing circles constantly and all kinds of energy today will not eat it even thought about walk would help well we ran he never has stopped moving is it because I gave him claritin yesterday evening? I think I might need to take him to the vet I don't know he is 3 years old and weighs 8 pounds
Submitted: 9 months ago.
Category: Dog
Expert:  petdrz. replied 9 months ago.

Hello and thanks for trusting me to help you and your pet today. I am a licensed veterinarian with over 25 years experience and would be happy work with you but need a bit more information in order to better assist you if you don't mind.

What size tablet did you give him?

Was it Claritin or Claritin-D that you gave him?

Thanks and I will respond further after you reply. There may be a slight delay while I formulate and type a thorough response or I may be offline, but if so, I will respond as soon as I am able.

Customer: replied 9 months ago.
Claritin d oops
Customer: replied 9 months ago.
He is panting and just running around and circles ,he has always done circles coming inside the door or up the stairs in house he is not himself I have never seen him so crazy like he is now I gave him that last night
Customer: replied 9 months ago.
I hope I didn't poison him
Expert:  petdrz. replied 9 months ago.

Thank you for the prompt reply.

Claritin comes in 2 forms--plain Claritin and Claritin-D. Plain Claratin is loratidine, which generally isn't going to cause more than sleepiness, but Claritin-D contains pseudoephedrine, which acts similarly to amphetamines. Dogs are very sensitive and even small doses of pseudoephedrine can cause serious signs. Effects include increased heart rate, agitation, hyperthermia, and increased blood pressure.

Expert:  petdrz. replied 9 months ago.

This should be treated as an emergency and I would strongly suggest that you seek immediate veterinary intervention so that the central nervous symptoms and cardiac symptoms can be reversed with other medications.

Expert:  petdrz. replied 9 months ago.

I hope this is helpful. Please let me know if you have ANY other questions. My goal is to give you 100% satisfaction and if you are not yet satisfied, please reply so I can clarify for you.

My posted replies are for general education only and not meant as a diagnosis. Only after a thorough veterinary examination can a diagnosis for your pet be made and specific treatments be advised or medications be prescribed.

Dr Z